Treatment and physiological effects of antipsychotic-induced overweight with a GLP-1-analogue - the TAO study

​This trial examines if treatment with a GLP-1 receptor agonist (typically used for treatment of type 2 diabetes) is safe and facilitates weight loss in non-diabetic schizophrenia patients with antipsychotic-associated obesity.

Antipsychotic medication is widely associated with dysmetabolism including obesity, type 2 diabetes, cardiovascular-related diseases, and early death. Obesity is considered the single most important risk factor for cardiovascular morbidity and mortality. Interventions against antipsychotic-associated weight gain are limited and insufficient. Glucagon-like peptide-1 (GLP-1) receptor agonists are approved for the treatment of type 2 diabetes and recently received FDA approval for obesity treatment.

The purpose of the trial is to examine if treatment with a GLP-1 receptor agonist (exenatide once-weekly) is safe and facilitates weight loss in non-diabetic schizophrenia patients with antipsychotic-associated obesity.

40 obese patients with schizophrenia or schizoaffective disorder treated with antipsychotic drugs have been randomized to subcutaneous injection of exenatide once-weekly (2 mg) or placebo for 3 months, adjunctive to their antipsychotic treatment. The primary endpoint is weight loss after 3 months of treatment. Secondary endpoints include several metabolic measurements, psychopathological and cognitive measures, and structural and functional brain magnetic resonance imaging.

PhD theses based on data from this project:

  • Pelle Lau Ishøy "Treatment and physiological effects of antipsychotic-induced overweight with a GLP-1-analogue  - the TAO study" (expected 2017)

Selected articles based on data from this project:

  • Ishøy, P. L., Knop, F. K., Vilsbøll, T., Glenthøj, B. Y. & Ebdrup, B. H. Sustained weight loss after treatment with a glucagon-like Peptide-1 receptor agonist in an obese patient with schizophrenia and type 2 diabetes. American Journal of Psychiatry. 2013:170, 6, p. 681-2

 

 

Redaktør